Pharmacology Flashcards
6 cards from real SNLE practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.
Read the first 6 Pharmacology flashcards as text
What is 'polypharmacy' and why is it a nursing concern in elderly patients?
Answer: Use of five or more medications simultaneously, increasing risk of drug interactions, adverse effects, and non-adherence
Polypharmacy (typically ≥5 medications) is particularly dangerous in the elderly due to: reduced renal/hepatic clearance, altered drug distribution, increased CNS sensitivity, high risk of drug-drug interactions, and difficulty managing complex regimens leading to non-adherence.
A patient taking SSRIs is prescribed tramadol for pain. What interaction should the nurse be aware of?
Answer: Serotonin syndrome — a potentially life-threatening excess of serotonergic activity
Both SSRIs and tramadol increase serotonergic activity. Combining them can cause serotonin syndrome: hyperthermia, agitation, tremor, clonus, hyperreflexia, and diaphoresis. Severe cases include rhabdomyolysis and death. The combination should be avoided or used with extreme caution.
What is the correct procedure when a nurse receives a verbal medication order?
Answer: Write the order down, read it back to confirm, have it cosigned by the prescriber as soon as possible
Read-back (RSVP) verification is mandatory for verbal and telephone orders: receive, record (write it down), read back (read the complete order aloud), receive confirmation. The prescriber must cosign the verbal order within the facility's policy timeframe (typically 24 hours).
Which assessment is critical before administering digoxin?
Answer: Check the apical pulse for a full minute — hold if <60 bpm
Digoxin slows heart rate. The apical pulse must be assessed for a full minute before each dose. If the rate is below 60 bpm (adults), the dose is withheld and the prescriber notified. Digoxin level and electrolytes (especially potassium) should also be monitored.
What is the purpose of peak and trough drug level monitoring?
Answer: To ensure drug levels stay within the therapeutic window ��� peak confirms efficacy, trough confirms safety
Peak levels (drawn at maximum drug concentration, typically 30–60 min post-dose for IV) confirm the drug reached therapeutic levels. Trough levels (drawn just before the next dose) confirm the drug has not accumulated to toxic levels. This is essential for aminoglycosides and vancomycin.
A patient taking warfarin has an INR of 5.8 with minor bleeding. What is the appropriate intervention?
Answer: Hold warfarin, administer vitamin K as ordered, monitor closely, notify physician
INR >4–5 with any bleeding requires immediate intervention. Warfarin is held, and vitamin K (phytomenadione) is given to reverse anticoagulation. The dose and route of vitamin K depend on severity: oral for non-urgent reversal, IV for urgent reversal. Fresh frozen plasma or 4-factor PCC is used for life-threatening bleeding.
How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy
Sources & references
Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy
- proscheduler.prometric.com — Score release · verified Oct 2026
- scfhs.org.sa — Retake policy, test delivery, eligibility, exam format, passing score, registration · verified Oct 2026